Alabama, 2005

Lightning Strike in Alabama, June 20, 2005

June 20, 2005 · NWS BMX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 20, 1:25 PM CST, 5 hours 48 minutes earlier.

Area forecast discussion, Jun 20, 1:25 PM CST, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
225 PM CDT MON JUN 20 2005

.SHORT TERM...
AS OF MID AFTERNOON...UPPER LOW CONTINUES TO SPIN OVER THE
SOUTHERN APPALACHIANS, WRAPPING DRIER AIR IN ACROSS WEST CENTRAL
TENNESSEE AND MUCH OF CENTRAL ALABAMA.  THIS AIR HAS
LIMITED/DELAYED THE DEVELOPMENT OF THE WIDESPREAD CUMULUS CLOUDS
NOTED TO OUR WEST AND EAST.  HOWEVER...OVER THE LAST HOUR OR
SO...ISOLATED SHOWERS/THUNDERSTORMS HAVE FORMED IN NORTHEASTERN
ALABAMA IN CLOSER PROXIMITY TO THE UPPER LEVEL LOW...WHERE LAPSE
RATES ARE STEEPER.  THESE STORMS SHOULD DIMINISH QUICKLY AS
INSOLATION WANES THIS EVENING.

OVERNIGHT...WINDS WILL RELAX SOMEWHAT AND SKIES WILL CLEAR
SOMEWHAT...ESPECIALLY IN THE WEST.  HOWEVER...DESPITE GOOD
RADIATIONAL CONDITIONS FOG SHOULD BE LIMITED THANKS TO RELATIVELY
DRY AIR...AND LIGHT WINDS.   LOWERED TEMPERATURES A DEGREE OR
TOMORROW MORNING WITH THIS UPDATE.

THE SUMMER SOLSTICE OCCURS TONIGHT AT 1:46 AM LOCAL TIME MARKING
THE BEGINNING OF SUMMER...THE TIME WHEN THE SUN IS AT ITS
NORTHERN-MOST POINT IN THE SKY.  I PLAN TO SLEEP THROUGH THIS
SPECTACULAR EVENT SINCE THE SUN WILL BE SOMEWHERE ON THE OTHER
SIDE OF THE EARTH.

TOMORROW SHOULD BE VERY SIMILAR TO TODAY...ALTHOUGH A LITTLE
LONGER. IN FACT TOMORROW WILL BE THE LONGEST DAY OF THE
YEAR...APPROXIMATELY 31 SECONDS LONGER THAN TODAY.  OTHERWISE...
THE UPPER LEVEL LOW WILL CONTINUE TO RETROGRADE AND COULD SPARK
ISOLATED SHOWERS AND THUNDERSTORMS ONCE AGAIN.  TEMPERATURES
SHOULD BE WITHIN A DEGREE OR TWO OF WHERE THEY ARE TODAY.

.LONG TERM...
NO SIGNIFICANT CHANGES MADE TO THE EXTENDED FORECAST GFS IS STILL
MORE AGGRESSIVE WITH THE RETROGRESSION OF THE UPPER LEVEL
LOW...WITH MOST GUIDANCE AWARDING THE BATTLE TO THE HIGH
BUILDING WESTWARD OUT OF THE PLAINS.  CLIMATOLOGY ALSO FAVORS THIS
MAJORITY SOLUTION.  THE CURRENT PATTERN IS NOT TYPICAL FOR EARLY
SUMMER...ALTHOUGH IT HAS RESULTED IN SOME PRETTY TYPICAL WEATHER.
THUS AS THE HIGH BUILDS ACROSS THE AREA...EXPECT TEMPERATURES TO
TURN EVEN WARMER AND PRECIPITATION TO BE CONFINED TO THE
AFTERNOON/EARLY EVENING HOURS WITH NO SIGNIFICANT COVERAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     62  86  65  89 /  10  10  10  10
ANNISTON    63  87  66  88 /  10  10  10  10
BIRMINGHAM  64  87  67  90 /  10  10  10  10
TUSCALOOSA  64  89  67  94 /  10  10  10  10
CALERA      64  87  67  91 /  10  10  10  10
AUBURN      65  87  68  88 /  10  20  10  20
MONTGOMERY  65  90  68  94 /  10  10  10  10
TROY        64  89  66  93 /  10  20  10  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

12/SIRMON
Hazardous weather outlook, Jun 20, 5:36 PM CST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
636 PM CDT MON JUN 20 2005

ALZ011>015-017>050-211030-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
636 PM CDT MON JUN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(TONIGHT).

A FEW THUNDERSTORMS WILL OCCUR NORTH OF A LINE FROM REFORM TO PELL
CITY TO WEDOWEE THROUGH 8:30 PM.  THE MAIN THREAT WITH THESE
THUNDERSTORMS WILL BE HAIL.

WET MICROBURST POTENTIAL:
BIRMINGHAM...LOW.
MONTGOMERY...NONE.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY).

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED THROUGH SUNDAY.

In the hours before

Special weather statement, Jun 20, 2:43 PM CST, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
343 PM CDT MON JUN 20 2005

ALZ019-202110-
CALHOUN-
343 PM CDT MON JUN 20 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CALHOUN COUNTY UNTIL
410 PM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ANNISTON...MOVING SOUTH AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEAVER...BLUE
MOUNTAIN...ANNISTON...WEST END-COBB TOWN AND OXFORD THROUGH
410 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY WITH THIS
STORM AS WELL. IF YOU ARE OUTDOORS IN THE VICINITY OF THIS STORM...
TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30
MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

MBS/91
Special weather statement, Jun 20, 3:13 PM CST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
413 PM CDT MON JUN 20 2005

ALZ019-027-202145-
CALHOUN-TALLADEGA-
413 PM CDT MON JUN 20 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR NORTHERN TALLADEGA AND
SOUTHERN CALHOUN COUNTIES UNTIL 445 PM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 413 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MUNFORD...MOVING SOUTH AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEST END-COBB TOWN...
OXFORD...BYNUM...ANNISTON AND MUNFORD THROUGH 445 PM CDT.

THE PRIMARY THREAT FROM THIS STORM IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING ARE LIKELY FROM THIS
STORM AS WELL.

MBS/91
Local storm report, Jun 20, 3:35 PM CST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
435 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             6 W OXFORD              33.61N 85.92W
06/20/2005  0.75 INCH        CALHOUN            AL   PUBLIC

            PENNY SIZE HAIL REPORTED BY THE PUBLIC IN COLDWATER.

&&
Special weather statement, Jun 20, 4:15 PM CST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
515 PM CDT MON JUN 20 2005

ALZ020-202245-
CHEROKEE-
515 PM CDT MON JUN 20 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHEROKEE COUNTY UNTIL
545 PM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A THUNDERSTORM OVER SAND ROCK...MOVING SOUTHWEST AT 10 MPH.
ANOTHER THUNDERSTORM WAS ALONG THE GEORGIA STATE LINE ABOUT
5 MILES NORTHEAST OF GAYLESVILLE...MOVING SOUTHEAST AROUND
15 MPH.

THESE THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR SAND ROCK...
LEESBURG...RINGGOLD...AND GAYLESVILLE THROUGH 545 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

LOCALLY HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING...AND WIND
GUSTS UP TO 40 MPH ARE POSSIBLE WITH THESE STORMS AS WELL.

MBS/91
Local storm report, Jun 20, 5:03 PM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
603 PM CDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             2 NNW LEESBURG          34.21N 85.78W
06/20/2005  0.75 INCH        CHEROKEE           AL   PUBLIC

            PENNY SIZE HAIL REPORTED AT A MOUNTAINTOP BED AND
            BREAKFAST.

&&

MBS
Special weather statement, Jun 20, 6:39 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
739 PM CDT MON JUN 20 2005

ALZ017-210130-
BLOUNT-
739 PM CDT MON JUN 20 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BLOUNT COUNTY UNTIL
830 PM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 738 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 18 MILES NORTHEAST OF SUMMIT TO 9 MILES
NORTHWEST OF SUMMIT...MOVING SOUTH AT 30 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
SUMMIT...SNEAD...BLOUNTSVILLE...SUSAN MOORE...CLEVELAND... NECTAR...
ROSA...ONEONTA...LOCUST FORK...SMOKE RISE THROUGH 830 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

PEA SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY RAIN
ARE ALSO EXPECTED WITH THIS LINE OF SHOWERS AND THUNDERSTORMS.

MBS/91

The radar

The Birmingham radar (KBMX), 92 km away, was scanning. The volume nearest the first event began at 01:10 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Blount

When
June 20, 7:13 PM CST
Where
Blount County, Snead
Property damage
$13,000
Reported by
LAW ENFORCEMENT
Coordinates
33.981, -86.567 (the zone’s center; the record gives no point)

Lightning struck the Baptist Health Center building. The lightning strike caused minor structural damage.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459872.